Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 18, NWS San Diego, CA

August 12, 2017San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 12, 2017, 5:20 PM PDT for San Diego County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2017, 5:20 PM PDT (00:20 UTC)
Expired
Aug 12, 2017, 8:15 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 76 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 5:44 PM PDTHEAVY RAIN 1.0215 Ene Pine Valley, CA1.02 INCHES IN 53 MINUTES AT CANEBRAKE CANYON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 70 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2001 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

129 
WGUS56 KSGX 130020
FFWSGX
CAC073-130315-
/O.NEW.KSGX.FF.W.0018.170813T0020Z-170813T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
520 PM PDT SAT AUG 12 2017

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  East central San Diego County in southwestern California...

* Until 815 PM PDT

* At 519 PM PDT, Doppler radar indicated heavy rain across the warned
  area. Flash flooding will likely begin shortly.

* Some locations that will likely experience flooding include...
  Hwy S2 Vallecito Creek Rd, Hwy S2 Between Canebrake And Imperial
  County Line, Hwy S2 Between Agua Caliente And Canebrake, Canebrake
  and Manzanita Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3276 11633 3293 11632 3293 11610 3274 11611

$$

MM
3 follow-up statements
898 
WGUS76 KSGX 130051
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
551 PM PDT SAT AUG 12 2017

CAC073-130315-
/O.CON.KSGX.FF.W.0018.000000T0000Z-170813T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
551 PM PDT SAT AUG 12 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM PDT FOR
EAST CENTRAL SAN DIEGO COUNTY...

At 548 PM PDT, Doppler radar indicated heavy rain across the warned
area.  Flash flooding will continue.

Some locations that will experience flooding include...
Hwy S2 Vallecito Creek Rd, Hwy S2 Between Canebrake And Imperial
County Line, Hwy S2 Between Agua Caliente And Canebrake, Canebrake 
and Manzanita Indian Reservation. This includes the area including 
the mud caves of Arroyo Tapiado and Canyon Sin Nombre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3276 11633 3293 11632 3293 11610 3274 11611

$$

MM
193 
WGUS76 KSGX 130145
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
645 PM PDT SAT AUG 12 2017

CAC073-130315-
/O.CON.KSGX.FF.W.0018.000000T0000Z-170813T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
645 PM PDT SAT AUG 12 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM PDT FOR
EAST CENTRAL SAN DIEGO COUNTY...

At 643 PM PDT, Doppler radar indicated that heavy rains had ended, 
but flash flooding will continue in washes through 7 pm. 

Some locations that are likely flooding include... Hwy S2 
Vallecito Creek Rd, Hwy S2 Between Canebrake And Imperial County 
Line, Hwy S2 Between Agua Caliente And Canebrake, Canebrake and 
Manzanita Indian Reservation. This includes the mud caves of Arroyo 
Tapiado and Canyon Sin Nombre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3276 11633 3293 11632 3293 11610 3274 11611

$$

MM
404 
WGUS76 KSGX 130236
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
736 PM PDT SAT AUG 12 2017

CAC073-130243-
/O.CAN.KSGX.FF.W.0018.000000T0000Z-170813T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
736 PM PDT SAT AUG 12 2017

...THE FLASH FLOOD WARNING FOR EAST CENTRAL SAN DIEGO COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3276 11633 3293 11632 3293 11610 3274 11611

$$

MM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 1:08 PM PDT, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 12, 1:08 PM PDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
108 PM PDT Sat Aug 12 2017

.SYNOPSIS...
A developing low pressure trough near the West Coast early next week
will bring a dry and stable west flow aloft, with gusty westerly
winds across the mountains and deserts. The increasing onshore flow
will build the marine layer, for cooler days as low clouds spread
well inland each morning. High pressure returns for the latter half
of the week, bringing warmer, but continued dry weather. Daytime
temperatures will be below average early this coming week, followed
by a return to average Summer conditions for the remainder of the
week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

At midday, marine stratus was holding along the beaches of Orange
and northern San Diego County. Just inland it was clear up to the
mountains where a few cu were popping over the highest terrain in
the heat of the afternoon. The sfc pressure gradients was trending
weakly onshore but winds were light with only a few sites reporting
gusts over 20 MPH.

Based on the sfc observations and satellite data, a significant
amount of moisture remains over the mountains of San Diego County
and the lower deserts. The latest HRRR also has generated convection
in the San Diego County Mtns/deserts later today. With that in mind,
slight chance POPS will remain in the forecast through today. For
the remainder of the CWA it will be dry with marine layer clouds
reforming rapidly inland again tonight.

The last vestiges of monsoonal moisture will be shunted east of the
area through Sunday as westerly flow aloft increases in association
with a digging longwave trough over the West. The trough will reach
peak amplification over SoCal on Tue before retreating to the NE
through early Thu. High pressure will then fill the void aloft,
resulting in warming through Fri. A dry W-SW flow will prevail aloft
through this period, limiting any chance for a resurgence of the
monsoon over SoCal. Meanwhile, onshore flow at the sfc will maintain
the marine layer with periods of night/morning low clouds/fog over
coastal and western valley areas. Temperatures will be below average
to begin the new week, then trend back to around average into the
weekend.

Looking ahead to next weekend and beyond...The 12Z ECMWF/GFS/CMC
operational solutions have a return of weak troughing along the West
Coast. This favors near, to slightly below average daytime temps,
and keeps any chance for a sustained monsoonal push remote. All
things considered, this has been a rather nice stretch of weather
for mid August, and it looks like it will continue.

&&

.AVIATION...
122006Z...Coast/Valleys...Through 13/0300 UTC, P6SM vis and SKC,
except BKN clouds 1000-1800 ft msl lingering within 3 sm of portions
of the coast. 13/0300-1400 UTC, stratus re-developing and moving
inland 15-25 sm, with bases around 800-1300 ft msl, tops around 1400-
1800 ft msl, and areas of vis AOB 5 sm. Forecast marine layer
inversion strength of around 8 deg C at 13/1200 UTC.

Mountains/Deserts...SCT-BKN CU/TCU and possibly some isol SHRA/TSRA
over the San Diego/Riverside county mountains and San Diego county
deserts during the through 13/0200 UTC, with bases around 8000 ft
msl and CB tops to 30000-35000 ft msl. Otherwise, P6SM vis and
mostly SKC through Sunday morning.

&&

.MARINE...
No hazardous marine weather expected through Thursday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...JAD
AVIATION/MARINE...Harrison

In the hours before

Special weather statement, Aug 12, 4:36 PM PDT, 44 minutes before
Special Weather Statement
National Weather Service San Diego CA
436 PM PDT SAT AUG 12 2017

CAZ058-062-130030-
San Diego County Mountains CA-San Diego County Deserts CA-
436 PM PDT SAT AUG 12 2017

...SPECIAL WEATHER STATEMENT...

At 434 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Fish Creek Wash to
near Hwy S2 Between Agua Caliente And Canebrake. Movement was nearly
stationary.

Half inch hail and winds in excess of 30 mph will be possible with
these storms. Very heavy rain is also likely and could eventually
lead to flooding of the fish creek drainage. Stay alert for possible
weather warnings if these thunderstorm cells hold together.

Locations impacted include...
I-8 Between Boulevard And Imperial County Line, Hwy 78 Between S2 And
Borrego Springs Rd, Hwy 78 Between Borrego Springs Rd And Ocotillo
Wells, I-8 Between Pine Valley And Boulevard, southeastern Mount
Laguna, Borrego Springs, Hwy S2 Vallecito Creek Rd, Hwy S2 Between
Canebrake And Imperial County Line, Ocotillo Wells, Hwy S2 Between
Agua Caliente And Canebrake, Fish Creek Wash and Boulevard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3317 11635 3328 11608 3308 11608 3307 11610
      3262 11611 3259 11652
TIME...MOT...LOC 2334Z 337DEG 7KT 3303 11623 3288 11633

JMB

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:19 PM PDTSevere Thunderstorm WarningSGXSan Diego45 min

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.